California, 2013High Wind in California, January 14 to 15, 2013
January 14 to 15, 2013 · NWS LOX · 2 events in 2 counties and zones
Strong surface high pressure across the Great Basin generated strong and gusty Santa Ana winds across the mountains of Ventura and Los Angeles counties. Northeasterly winds, gusting to 63 MPH, were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface high pressure across the Great Basin generated strong and gusty Santa Ana winds across the mountains of Ventura and Los Angeles counties. Northeasterly winds, gusting to 63 MPH, were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 14, 3:45 PM PST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 14, 3:45 PM PST, 1 hour 8 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
345 PM PST MON JAN 14 2013
...UPDATED AVIATION DISCUSSION...
.SYNOPSIS...
BLUSTERY OFFSHORE WINDS WILL PERSIST THROUGH TUESDAY IN LOS ANGELES
COUNTY AND PORTIONS OF VENTURA COUNTY. THE TEMPERATURES WILL BE
BELOW NORMAL UNTIL TUESDAY AFTERNOON...THEN A WARMING TREND BEGINS.
THE WARMING TREND WILL INCREASE TEMPERATURES TO ABOVE NORMAL BY
MIDWEEK...PEAKING ON THURSDAY UNDER HIGH PRESSURE AND OFFSHORE FLOW.
THE AFTERNOON TEMPERATURES WILL STAY ABOVE NORMAL WITH DRY
CONDITIONS AS HIGH PRESSURE DOMINATES THE WEATHER INTO NEXT WEEK.
&&
.SHORT TERM (TONIGHT-THU)...
THE COMPUTER MODELS ARE STRUGGLING WITH THE CURRENT PATTERN AND
THERE IS STILL SOME DISAGREEMENT ABOUT EXACTLY WHERE THE ZONE OF
STRONGEST WINDS WILL SET UP TONIGHT. THE MODELS ARE STILL EXPECTING
ANOTHER ROUND OF GUSTY WINDS TONIGHT...SO IT IS BEST NOT TO MESS
WITH THINGS AS THEY ARE RIGHT NOW. WE WILL KEEP THE WIND WARNINGS UP
IN THE MOUNTAINS INCLUDING THE SANTA MONICAS. WE DID DECIDE TO DROP
THE WIND WARNING FOR THE SANTA CLARITA VALLEY AND REPLACE IT WITH A
STRONG ADVISORY. THE WINDS WERE A LITTLE DISAPPOINTING THIS MORNING
SO WE DECIDED TO TREND DOWN ONE NOTCH. WIND ADVISORIES WERE ALSO
KEPT UP IN BOTH LOS ANGELES COUNTY AND VENTURA COUNTY FOR TONIGHT IN
THE VALLEYS AND PORTIONS OF THE COAST. THE BAD NEWS IS THAT THE 18Z
RUN OF THE NAM12 MODEL HAS SHIFTED THE ZONE OF STRONG WINDS
EXCLUSIVELY INTO LOS ANGELES COUNTY WITH MUCH LIGHTER WINDS IN
VENTURA COUNTY. THE NEXT SHIFT WILL NEED TO EXAMINE THE 00Z MODELS
TO SEE IF THEY ALSO LATCH ON TO THIS TREND. THE GFS WAS ALREADY
SHOWING THIS POSSIBILITY ON THE 12Z RUN WITH STRONGEST WINDS
ACTUALLY SETTING UP EAST OF LOS ANGELES COUNTY...SO THE NEXT SHIFT
WILL HAVE TO THINK ABOUT DROPPING SOME WIND ADVISORIES IN VENTURA
COUNTY IF THE WINDS DO SHIFT TO THE SOUTHEAST.
NATURALLY...IF THE WINDS DO SUBSIDE OVERNIGHT IN VENTURA COUNTY THEN
THE OVERNIGHT TEMPERATURES MAY DROP MORE THAN EXPECTED AND AREAS NOT
MENTIONED IN A FROST ADVISORY MAY HAVE TO BE INCLUDED IN ONE...SUCH
AS THE VENTURA COAST WHERE SOME MOS GUIDANCE WAS SHOWING A LOW
TEMPERATURE OF 33 DEGREES TONIGHT.
THE SKIES ARE REALLY EASY...CLEAR THROUGH THE WEEK.
THE PERIOD OF TUESDAY THROUGH WEDNESDAY SHOWS CONTINUED OFFSHORE
FLOW OF VARYING STRENGTH WITH PERHAPS THE MOUNTAINS AND SANTA
CLARITA VALLEY VULNERABLE TO WIND ADVISORIES INTO WEDNESDAY MORNING.
SOME OF THE WIND SHELTERED LOCATIONS OF VENTURA AND SANTA BARBARA
COUNTIES AS WELL AS THE CENTRAL COAST MAY STILL NEED AT LEAST A
FROST ADVISORY TUESDAY NIGHT INTO WEDNESDAY MORNING.
TEMPERATURES WILL WARM UP ON WEDNESDAY WITH THE COLD AIR BECOMING A
THING OF THE PAST AND ALLOWING AN END OF THE FREEZE/FROST
HIGHLIGHTS. THE WINDS SHOULD REMAIN BELOW ADVISORY LEVEL FOR
WEDNESDAY THROUGH THURSDAY.
.LONG TERM (FRI-MON)...
THE EXTENDED PERIOD WILL BE CHARACTERIZED BY MILD DAYS AND COOL
NIGHTS WITH LOCALLY GUSTY WINDS THROUGH PASSES AND CANYONS UNDER
CLEAR SKIES.
&&
.AVIATION...14/2345Z
VFR CONDITIONS WILL CONTINUE AT ALL TAF SITES THROUGH TUESDAY WITH
OFFSHORE FLOW IN PLACE. GUSTY NE WINDS WILL AFFECT MUCH OF LOS
ANGELES AND VENTURA COUNTIES THROUGH TUESDAY...STRONGEST
DURING THE LATE NIGHT AND MORNING HOURS.
KLAX...HIGH CONFIDENCE IN CAVU TAF. NOT EXPECTING SANTA ANA WINDS
TO IMPACT KLAX...WITH TYPICAL AFTERNOON SEA BREEZES EXPECTED.
KBUR...HIGH CONFIDENCE IN CAVU TAF. EXPECTING PERIODS OF GUSTY N-NE
WINDS THROUGH TUESDAY...WITH GUSTS GENERALLY LESS THAN 20 KT. SLIGHT
CHANCE OF LLWS AND ASSOCIATED UDDFS DURING PERIOD.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
FREEZE WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
&&
PUBLIC...SWEET
AVIATION...GOMBERG
SYNOPSIS...SUKUP
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 14, 6:00 AM PST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON JAN 14 2013
CAZ034>041-044>046-051>054-059-087-088-547-548-151400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST MON JAN 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
COLD AND WINDY WEATHER WILL CONTINUE INTO TUESDAY MORNING.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FREEZE WARNING.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
COLD AND WINDY WEATHER WILL CONTINUE INTO TUESDAY MORNING.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* FREEZE WARNING.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SWEET
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- January 14, 4:53 PM PST to January 15, 1:53 AM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
Strong and gusty northeast winds were reported across the mountains of Los Angeles county. The RAWS sensor at Chilao reported wind gusts as high as 63 MPH.
High Wind, Ventura County Mountains
- When
- January 14, 4:53 PM PST to January 15, 1:53 AM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
Strong and gusty northeast winds were reported across the mountains of Ventura county. Wind gusts in excess of 60 MPH were reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in North Carolina, January 14 to 19, 2013$8.8 million · 16 events
- Ice Storm in Arkansas, January 14, 2013$100,000 · 2 events
- Ice Storm in Louisiana, January 14, 2013$100,000 · 2 events
- Winter Weather in Tennessee, January 14, 2013$44,000 · 6 events
- Flooding and Heavy Snow in Alabama, January 14 to 20, 201319 events
- Winter Weather in Arkansas, January 14, 201311 events
- Winter Weather in Mississippi, January 14, 20139 events
- Winter Weather in Louisiana, January 14, 20138 events
- Winter Weather in Texas, January 14, 20137 events
- High Wind and Strong Wind in California, January 14 to 16, 2013$1,000 · 62 kt wind · 4 events
- Winter Weather in Arkansas, January 14, 20134 events
- Extreme Cold in Idaho, January 14, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431814, 431815.